Ibuprofen Toxicity in Dogs
Ibuprofen is a non-steroidal anti-inflammatory medication commonly used in humans as a pain reliever and to reduce fever. It is available in many over-the-counter formulations (Advil, Motrin, Midol) as well as in prescription strength medications. Though relatively safe for people, ibuprofen can be toxic for dogs and has a relatively narrow margin of safety, meaning that it is safe for dogs only within a very narrow dosage range.
Ibuprofen toxicity can occur in both dogs and cats. If you would like to learn more about how it affects cats, please visit this page in the petMD health library.
Symptoms of ibuprofen poisoning in dogs may include:
- Bloody feces
- Blood in vomit
- Lack of appetite
- Weight loss
- Gastric (stomach) ulcers and perforation
- Increased thirst
- Increased urination
- Decreased or lack of urine
Ultimately the cause of poisoning is the ingestion of Advil or other medications containing ibuprofen. However, although most cases of ibuprofen ingestion in dogs is accidental, there are some instances in which pet owners administer ibuprofen-containing medications to their dog believing them to be safe.
Ibuprofen inhibits COX enzymes which normally have a protective effect on the mucosal barrier of the gastrointestinal tract, keep blood flowing normally to the kidneys, and help regulate platelet function. When COX enzymes are inhibited, the mucosal lining of the gastrointestinal tract becomes damaged, causing symptoms such as vomiting, nausea, diarrhea, intestinal upset and causing gastric ulcers to form. Reduced blood flow to the kidneys results in kidney damage. Reduced platelet aggregation leads to an increased tendency to bleed abnormally.
After asking you questions regarding the dog's medical history, your veterinarian will perform blood and urine test results in order to assess possible kidney compromise and the appearance of gastrointestinal, renal and neurological signs associated with ibuprofen poisoning in dog.
If ingestion has just occurred and symptoms are not present, vomiting may be induced using apomorphine, hydrogen peroxide or ipecac. Consult your veterinarian for instructions. Activated charcoal may be used to absorb the ibuprofen poison in the stomach. Gastric lavage (“pumping the stomach”) may also be necessary.
In cases where the kidneys have become damaged due to ibuprofen poisoning, fluid therapy and blood or plasma transfusions will be required. Controlling vomiting in dogs with anti-emetic medications may be recommended as well as the use of gastrointestinal protectants. Gastric perforation will require surgical correction. Anticonvulsant medications may be necessary if seizures occur.
Avoid accidental ingestion of Advil or other medications containing ibuprofen by securing all drugs in a location inaccessible to your dog.
A cell that aids in clotting
Irritating tissue with a great deal of some type of fluid
Anything having to do with the stomach
Any substance that creates the urge to vomit
The digestive tract containing the stomach and intestine